(MayoClinic.com) Nausea and vomiting are common side effects of chemotherapy treatment for cancer. But in most cases, these side effects can be controlled with preventive medications and other measures. If you're considering chemotherapy, you and your doctor can take steps to prevent or decrease nausea and vomiting associated with chemotherapy. This can help make you more comfortable during your cancer treatment.
Whether you'll experience nausea and vomiting as a result of chemotherapy depends on what chemotherapy drugs you receive, whether you receive other cancer treatments — such as radiation — during your chemotherapy treatment, and whether you've experienced nausea and vomiting in the past.
Chemotherapy drugs that cause nausea and vomiting
Certain chemotherapy drugs are more likely than are others to cause nausea and vomiting. Some medications associated with significant risk of these side effects include:
If you'll be receiving one of these chemotherapy drugs, preventive measures are available to help you avoid these side effects.
Whether a drug will cause nausea and vomiting also depends on the amount you receive. Some drugs may be less likely to cause side effects at lower dosages. Ask your doctor whether your treatment plan is likely to cause nausea and vomiting.
Personal factors that may increase your risk
Not everyone reacts to chemotherapy in the same way. Certain factors may make you more vulnerable to treatment-related nausea and vomiting. You may be more vulnerable if one or more of the following apply to you:
In addition, if you expect that your treatment will cause nausea and vomiting, there's a chance that it will. You can become so convinced that nausea and vomiting will occur that it does occur. This might happen if you think, like many people do, that all cancer treatments cause these side effects, which isn't true. Your doctor can tell you specifically whether the treatment you'll receive is likely to cause nausea and vomiting.How do doctors prevent nausea and vomiting?
Most people undergoing chemotherapy receive anti-nausea (anti-emetic) medications to prevent nausea and vomiting. These drugs, given alone or in combination, can be taken in pill form or administered through a vein in your arm. Your doctor advises which to use based on the treatment you're receiving.
Anti-nausea medications are typically given before treatment begins and on a scheduled basis for several hours or days after treatment. You may receive additional medications if you develop nausea and vomiting after chemotherapy.
Your doctor determines which anti-nausea medications to use based on your specific situation, for example, what type of chemotherapy drugs you're receiving. Drugs used to prevent nausea and vomiting include:
Drugs used to treat anxiety associated with chemotherapy nausea include:
Doctors take this proactive approach to prevent nausea and vomiting because these side effects can be difficult to control once they begin. Nausea and vomiting can make you feel miserable, add to your fatigue and distress, and make you reluctant to stick to your treatment schedule. If you're unsure about taking anti-nausea medication when you aren't feeling nauseated, talk to your doctor about the risks and benefits of these drugs.What additional measures can you take to prevent nausea and vomiting?
You can take steps to reduce your risk of nausea and vomiting. For example:
These self-care measures may help you prevent nausea and vomiting, but they can't take the place of anti-nausea medications. If you begin to feel nauseated despite the medications, call your doctor. Treatments may include additional medications, though your individual treatment will depend on what's causing your signs and symptoms.
|Most Viewed||Most Emailed||Top Searches|
Want to know more about this article or other health related issues? Ask your question and we'll post some each week for CNN.com reader to discuss or for our experts to weight in.